Alert archive / Utah / Red Flag Warnings in 2015
Red Flag Warning 1, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this red flag warning at Aug 5, 2015, 8:19 AM MDT for 5 counties in Utah. It took effect at Aug 5, 2015, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2015, 8:19 AM MDT (14:19 UTC)
- In effect from
- Aug 5, 2015, 12:00 PM MDT
- Expired
- Aug 5, 2015, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Salt Lake City, UT
Counties Garfield County, UT, Kane County, UT, San Juan County, UT, Washington County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 120 km from the middle of the area, began a volume at 14:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 2.3 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2741 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
311 WWUS85 KSLC 051419 RFWSLC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SALT LAKE CITY UT 819 AM MDT WED AUG 5 2015 UTZ497-052230- /O.NEW.KSLC.FW.W.0001.150805T1800Z-150806T0200Z/ MOJAVE DESERT- 819 AM MDT WED AUG 5 2015 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 497... THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONE 497 MOJAVE DESERT. * WINDS...AFTERNOON SOUTHWEST WINDS 20 TO 25 MPH WITH GUSTS 30 TO 35 MPH. WINDS WILL DIMINISH EARLY THIS EVENING. * RELATIVE HUMIDITY...FALLING BELOW 15 PERCENT THIS AFTERNOON THROUGH EARLY EVENING. * IMPACTS...COMBINATION OF LOW RELATIVE HUMIDITY AND GUSTY WINDS WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS THROUGH EARLY THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ UTZ498-052230- /O.NEW.KSLC.FW.W.0001.150805T1800Z-150806T0200Z/ GRAND STAIRCASE- 819 AM MDT WED AUG 5 2015 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 498 BELOW 5500 FEET... THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED FLAG WARNING BELOW 5500 FEET FOR WIND AND LOW RELATIVE HUMIDITY... WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONE 498 GRAND STAIRCASE BELOW 5500 FEET. * WINDS...AFTERNOON SOUTHWEST WINDS 20 TO 25 MPH WITH GUSTS 30 TO 35 MPH. WINDS WILL DIMINISH EARLY THIS EVENING * RELATIVE HUMIDITY...FALLING BELOW 15 PERCENT THIS AFTERNOON THROUGH EARLY EVENING. * IMPACTS...COMBINATION OF LOW RELATIVE HUMIDITY AND GUSTY WINDS WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS THROUGH EARLY THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
1 follow-up statement
463 WWUS85 KSLC 052129 RFWSLC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SALT LAKE CITY UT 329 PM MDT WED AUG 5 2015 UTZ497-060200- /O.CON.KSLC.FW.W.0001.000000T0000Z-150806T0200Z/ MOJAVE DESERT- 329 PM MDT WED AUG 5 2015 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 497... * AFFECTED AREA...FIRE WEATHER ZONE 497 MOJAVE DESERT. * WINDS...SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS TO 30 MPH. WINDS WILL DIMINISH EARLY THIS EVENING. * RELATIVE HUMIDITY...BELOW 15 PERCENT. * IMPACTS...COMBINATION OF LOW RELATIVE HUMIDITY AND GUSTY WINDS WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS THROUGH EARLY THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ UTZ498-060200- /O.CON.KSLC.FW.W.0001.000000T0000Z-150806T0200Z/ GRAND STAIRCASE- 329 PM MDT WED AUG 5 2015 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 498 BELOW 5500 FEET... * AFFECTED AREA...FIRE WEATHER ZONE 498 GRAND STAIRCASE BELOW 5500 FEET. * WINDS...SOUTHWEST WINDS 20 TO 25 MPH WITH GUSTS 30 TO 35 MPH. WINDS WILL DIMINISH EARLY THIS EVENING. * RELATIVE HUMIDITY...BELOW 15 PERCENT. * IMPACTS...COMBINATION OF LOW RELATIVE HUMIDITY AND GUSTY WINDS WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS THROUGH EARLY THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 5, 4:02 AM MDT, 4 hours 17 minutes earlier.
Area forecast discussion, Aug 5, 4:02 AM MDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 402 AM MDT WED AUG 5 2015 .SYNOPSIS...A WEAK UPPER LEVEL DISTURBANCE WILL SCRAPE ACROSS THE NORTHERN GREAT BASIN TODAY...WITH AN ASSOCIATED WEAK COLD FRONT DROPPING INTO NORTHERN UTAH. A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE REGION ON THURSDAY. A TROUGH OF LOW PRESSURE OVER CALIFORNIA WILL LIFT ACROSS THE GREAT BASIN FRIDAY AND SATURDAY. && .SHORT TERM (THROUGH 06Z SUNDAY)...AN UPPER LOW CURRENTLY SPINNING OVER NORTHERN CALIFORNIA IS FORECAST TO TRANSLATE EAST-NORTHEASTWARD ACROSS THE NORTHERN GREAT BASIN TODAY...BEFORE PUSHING A RELATIVELY WEAK COLD FRONT THROUGH NORTHERN UT LATE THIS AFTERNOON THROUGH THIS EVENING. AHEAD OF THIS FRONT STRENGTHENING SOUTHWESTERLY FLOW SHOULD YIELD BREEZY CONDITIONS ACROSS MOST WESTERN VALLEYS...WHILE MAX TEMPERATURES RUN NEAR CLIMO. DYNAMICS ASSOCIATED WITH THE PASSING TROUGH AND ATTENDANT UPPER JET WILL SUPPORT A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON NORTH OF THE SURFACE BOUNDARY ALONG THE TRAILING 700MB BAROCLINIC ZONE...AND HAVE INCREASED POPS NORTH OF I-80 ACCORDINGLY. THIS SYSTEM QUICKLY LIFTS OFF TO THE NORTHEAST THIS EVENING BRINGING A QUICK END TO THE CHANCE OF PRECIP. MID LEVEL RIDGING IS FORECAST TO BRIEFLY AMPLIFY ACROSS THE REGION DURING THE DAY THURSDAY. MOISTURE SHOULD BE SUFFICIENT TO SUPPORT ISOLATED CONVECTION OVER THE HIGHER TERRAIN FROM THE UINTAS SOUTHWARD INTO CENTRAL AND SOUTHERN UT. THE MODELS HAVE BEEN QUITE CONSISTENT OVER THE PAST FEW DAYS ADVECTING MONSOONAL MOISTURE NORTHWARD INTO THE FORECAST AREA LATE IN THE WEEK...IN ADVANCE OF AN UPPER LOW WHICH IS FORECAST TO BE SITUATED ALONG THE CA COAST FRIDAY MORNING. THERE HAVE BEEN DIFFERENCES FROM RUN TO RUN REGARDING JUST HOW ROBUST THIS MOISTURE SURGE WILL BE...WITH BOTH THE 00Z GFS AND EC SUGGESTING A SUBSTANTIAL SURGE INTO THE FORECAST AREA LATE THURSDAY NIGHT THROUGH FRIDAY. GIVEN THE MODEL CONSISTENCY WITH THE OVERALL MOISTENING TREND HAVE INCREASED POPS BEGINNING LATE THURSDAY ACROSS THE SOUTH...AND FRIDAY INTO FRIDAY EVENING AREA WIDE. HEAVY RAIN AND FLASH FLOOD POTENTIAL WILL BE LARGELY DEPENDENT ON ANY CLOUD COVER AND THE ABILITY OF THE AIR MASS TO DESTABILIZE. ASSUMING SUFFICIENT DESTABILIZATION...DEEP LAYER SHEAR LOOKS TO BE SUPPORTIVE FOR ORGANIZED AND POTENTIALLY STRONG CONVECTION. AS THIS UPPER LOW EJECTS INLAND DRIER AIR IS FORECAST TO QUICKLY OVERSPREAD THE AREA FROM THE SOUTHWEST...WITH ANY CHANCE FOR CONVECTION SATURDAY CONFINED TO THE NORTH. .LONG TERM (AFTER 06Z SUNDAY)...REMNANTS OF UPPER LEVEL LOW SLIDE EAST ACROSS ROCKIES EARLY IN THE PERIOD. GFS AND ECMWF IN GOOD AGREEMENT WITH BUILDING RIDGE OF HIGH PRESSURE OVER THE REGION...WITH RIDGE CENTER JUST EAST OF FOUR CORNERS AREA MONDAY AND TUESDAY. WITH MAJORITY OF GFS ENSEMBLE MEMBERS INDICATING SIMILAR SOLUTION...CONFIDENCE IS RATHER HIGH. PERSISTENT...THOUGH RATHER WEAK...SOUTHERLY MID LEVEL FLOW ON WESTERN PERIPHERY OF HIGH WILL PUSH MOISTURE NORTH INTO REGION MONDAY NIGHT AND TUESDAY...WITH PRECIPITABLE WATER VALUES PROGGED TO INCREASE TO OVER AN INCH. THOUGH DISTINCT LACK OF ANY FORCING MECHANISM...ENOUGH MOISTURE TO JUSTIFY SLIGHT CHANCE TO CHANCE WORDING FOR SHOWERS AND THUNDERSTORMS OVER AT LEAST SOUTHEASTERN HALF OF FORECAST AREA ON TUESDAY. && .AVIATION...SOUTH WINDS WILL INCREASE AT KSLC THROUGH THE MORNING WITH GUSTS IN EXCESS OF 25 KTS LIKELY AFTER 16Z OR SO. WINDS WILL LIKELY REMAIN SOUTHERLY THROUGH THE AFTERNOON UNTIL THE ARRIVAL OF A COLD FRONT AROUND 00Z. VFR WINDS ARE EXPECTED TO PREVAIL THROUGH THE PERIOD. && .FIRE WEATHER...SOUTHWESTERLY WINDS WILL STRENGTHEN LATE THIS MORNING INTO THE AFTERNOON HOURS ACROSS MUCH OF THE AREA. ALONG WITH THIS INCREASE IN WINDS...RH VALUES ARE EXPECTED TO FALL INTO THE TEENS BY EARLY AFTERNOON. THIS IS IN ADVANCE OF A WEAK COLD FRONT WHICH WILL CROSS NORTHERN UTAH LATE THIS AFTERNOON THROUGH THIS EVENING...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO FAR NORTHERN UTAH. HIGH PRESSURE WILL BRIEFLY STRENGTHEN THURSDAY...BEFORE MONSOON MOISTURE SURGES NORTHWARD ACROSS THE AREA LATE THURSDAY NIGHT THROUGH FRIDAY. WETTING RAINS WILL BE LIKELY ACROSS MUCH OF THE AREA WITH THIS MOISTURE RETURN BEFORE DRIER AIR SPREADS BACK TO THE REGION FROM THE SOUTHWEST BEGINNING SATURDAY. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...BARJENBRUCH/SEAMAN AVIATION...SEAMAN FIRE WEATHER...SEAMAN FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 5, 4:37 AM MDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 437 AM MDT WED AUG 5 2015 UTZ001>016-019>021-517-518-WYZ021-061045- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 437 AM MDT WED AUG 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EARLY EVENING ACROSS NORTHERN UTAH. THE CONVECTIVE ACTIVITY WILL BE IN ASSOCIATION WITH AN UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT. GUSTY WINDS WILL BE POSSIBLE WITH THE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS ARE A GOOD BET FROM LATE THURSDAY NIGHT THROUGH FRIDAY NIGHT...AS A LOW PRESSURE SYSTEM LIFTING NORTHEAST ACROSS THE REGION WILL INTERACT WITH AMPLE MOISTURE. STRONG THUNDERSTORMS AND POTENTIALLY HEAVY RAIN...WITH THE POTENTIAL FOR FLASH FLOOD...WILL BE POSSIBLE. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 3:07 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 53 min |
| Aug 5, 3:58 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 62 min |
| Aug 5, 4:59 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 31 min |
| Aug 5, 5:27 PM MDT | Special Weather Statement | SLC | Cache | 63 min |
Nearby
Red Flag Warnings in Utah, 2015Every red flag warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.